Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 24, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 29, 2004, 7:17 PM CDT for Mobile County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2004, 7:17 PM CDT (00:17 UTC)
- Expired
- Apr 29, 2004, 8:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Mobile County, AL
The radar
The Mobile radar (KMOB), 28 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1025 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
857 WUUS54 KMOB 300017 SVRMOB ALC097-300115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 717 PM CDT THU APR 29 2004 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOBILE COUNTY IN SOUTHWEST ALABAMA * UNTIL 815 PM CDT * AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR CELESTE...OR ABOUT 16 MILES NORTHWEST OF DOWNTOWN MOBILE...AND MOVING EAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TURNERVILLE...SATSUMA...SALCO...OAK GROVE...MOUNT VERNON... KUSHLA...I65 AND US 43...CREOLA...CHUNCHULA...CHASTANG...BUCKS AND AXIS. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3095 8829 3078 8822 3084 8799 3108 8802 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:30 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 29, 4:30 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED EXTENDED SECTION... NATIONAL WEATHER SERVICE MOBILE AL 430 PM CDT THU APR 29 2004 .SHORT TERM...A VERY BUSY DAY SO FAR. IN THE VERY SHORT TERM... MODIFIED MORNING SOUNDING DATA SHOWED CAPES RUNNING ABOUT 1200 J/KG WITH DECENT LOW LEVEL SHEAR (200-300 M2/S2 STORM RELATIVE HELICITY) BY EARLY AFTERNOON. WE HAVE HAD A FEW ROTATING CELLS ON NEXRAD...AND WITH WETBULBS ZERO VALUES RUNNING A LITTLE OVER 7600 FT AGL...A LOT OF PURPLE NOW SHOWING UP ALOFT ON RADAR IN SOME OF THESE STORMS MAKING FOR AN INCREASED LARGE HAIL THREAT AS WELL. GIVEN AMOUNT OF SHEAR INVOLVED IN THE ENVIROMENT WITH THESE STORMS...A TORNADO WATCH WILL CONTINUE IN EFFECT FOR MUCH OF THE FORECAST AREA THROUGH THE MID EVENING HOURS. THE CULPRIT FOR TODAYS ACTIVE WEATHER...A MIDLEVEL SHORTWAVE RIDING IN FROM THE WEST...WILL LIFT OUT TO THE NORTHEAST THIS EVENING. WITH THE ASSOCIATED 50 KT JETMAX ALSO RIDING NORTHEAST...EXPECT THE SEVERE THREAT TO DIMINISH BY THE LATE EVENING HOURS...WITH THE COVERAGE OF STORMS ALSO DIMINISHING LATE. FOR TOMORROW...WILL GO WITH SCATTERED POPS GIVEN MODERATE INSTABILITY AND PLENTY OF AVAILABLE MOISTURE. .EXTENDED...IN FACT...WITH PERSISTENT SOUTHWESTERLY UPPER FLOW AND A STEADY STREAM OF SHORTWAVE ENERGY TO ACT ON AVAILABLE MOISTURE...HIGH END SCATTERED POPS WILL CONTINUE ALL ZONES THROUGH SATURDAY...THEN GOING A LITTLE HIGHER IN THE WEST AND NORTH AS THE FRONT APPROACHES LATE SATURDAY AND SUNDAY. .PRELIMINARY TEMPS / POPS... MOBILE 65 80 66 82 / 50 50 50 60 PENSACOLA 66 77 66 79 / 60 50 50 50 DESTIN 66 76 67 76 / 60 50 50 50 EVERGREEN 62 79 62 81 / 60 50 50 60 WAYNESBORO 63 79 63 81 / 60 50 50 60 CAMDEN 61 80 60 80 / 60 50 50 60 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...SMALL CRAFT ADVSY GMZ630-650-655. FL...SMALL CRAFT ADVSY GMZ670-675. MS...NONE. && 05/GARMON
Hazardous weather outlook, Apr 29, 5:40 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 540 PM CDT THU APR 29 2004 ALZ052-053-055-056-059>064-FLZ001>005-MSZ067-075-076-078-079-300000- CLARKE AL-COASTAL ESCAMBIA FL-COASTAL SANTA ROSA FL-CONECUH AL- COVINGTON AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL- INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL- LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL- UPPER MOBILE AL-WASHINGTON AL-WAYNE MS- 540 PM CDT THU APR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE LATE EVENING HOURS...DIMINISHING TOWARD LATE EVENING AS AN UPPER LEVEL DISTURBANCE TO THE WEST MOVES NORTHEAST OF THE AREA. MODERATE AMOUNTS OF LOW LEVEL WIND SHEAR COMBINED WITH ATMOSPHERIC INSTABILITY AND DRY AIR ALOFT HAS RESULTED IN A RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN-MOST PORTIONS OF THE FLORIDA PANHANDLE. A TORNADO WATCH CONTINUES IN EFFECT FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE THROUGH MID EVENING. AS THE UPPER LEVEL DISTURBANCE MOVES NORTHEAST IN THE MID EVENING HOURS...THE RISK OF SEVERE STORMS WILL DIMINISH ACROSS THE AREA. A MODERATE TO STRONG ONSHORE WIND FLOW HAS RESULTED IN A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MOST OF THE UPCOMING WEEKEND...WITH THE HIGHEST RAIN CHANCES COMING LATE SATURDAY THROUGH SUNDAY AS A WEAK COLD FRONT MOVES THROUGH THE REGION. HIGH PRESSURE WILL BE THE DOMINANT WEATHER FEATURE DURING THE EARLY PART OF NEXT WEEK. NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS EXPECTED THIS THURSDAY EVENING OVER PORTIONS OF THE AREA. GARMON
In the hours before
Special weather statement, Apr 29, 2:05 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 205 PM CDT THU APR 29 2004 ALZ052-MSZ076-292000- WASHINGTON-GREENE- INCLUDING THE CITIES OF...CHATOM AND LEAKESVILLE... 205 PM CDT THU APR 29 2004 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER GREENE COUNTY IN SOUTHEAST MISSISSIPPI... AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES SOUTHWEST OF LEAKESVILLE...AND MOVING NORTHEAST AT AROUND 15 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... JONATHAN...LEAKESVILLE...PISGAH AND ROUNSAVILLE THROUGH 300 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE BRIEF...STRONG WINDS AND DANGEROUS LIGHTNING. BRIEF WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. LOCALLY HEAVY RAINFALL FROM 1 TO 2 INCHES IN A SHORT AMOUNT OF TIME IS ALSO POSSIBLE ALONG THE PATH OF THIS STORM. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. LOCALLY HEAVY RAINFALL CAN PRODUCE RAPID WATER RISES IN POOR DRANAGE AREAS AND UNDERPASSES. DO NOT ATTEMPT TO CROSS WATER COVERED ROADS.
Special weather statement, Apr 29, 6:05 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 605 PM CDT THU APR 29 2004 ALZ061-292345- UPPER MOBILE- 605 PM CDT THU APR 29 2004 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN MOBILE COUNTY... AT 600 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES NORTH OF MOFFET...AND MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... EARLVILLE...GEORGETOWN...GULFCREST...SIDNEY AND CITRONELLE THROUGH 645 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND SMALL HAIL ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Apr 29, 6:07 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 607 PM CDT THU APR 29 2004 ALZ059-060-300000- ESCAMBIA-COVINGTON- INCLUDING THE CITIES OF...ANDALUSIA... 607 PM CDT THU APR 29 2004 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER EXTREME EASTERN ESCAMBIA COUNTY ALABAMA...MOVING EAST NORTHEAST INTO COVINGTON COUNTY... AT 602 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF BRADLEY...AND MOVING EAST NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... DIXIE...FALCO...PLEASANT HOME...BECK AND LIBERTYVILLE THROUGH 700 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS TO NEAR 45 MPH...DANGEROUS LIGHTNING AND SMALL HAIL. WIND GUSTS OF 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR PORTIONS OF SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 6:09 AM CDT | Special Marine Warning | MOB | 111 min | |
| Apr 30, 7:57 AM CDT | Special Marine Warning | MOB | 2 hr | |
| Apr 30, 10:05 AM CDT | Special Marine Warning | MOB | 115 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.